Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 13, NWS Lubbock, TX

March 10, 20098 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 10, 2009, 4:26 AM CDT for 8 counties in Texas. It took effect at Mar 10, 2009, 1:00 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2009, 4:26 AM CDT (09:26 UTC)
In effect from
Mar 10, 2009, 1:00 PM CDT
Expired
Mar 10, 2009, 3:38 PM CDT
In force
3 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Floyd County, TX, Hale County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 75 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 100926
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
426 AM CDT TUE MAR 10 2009

TXZ021>024-027>030-101900-
/O.UPG.KLUB.FW.A.0012.090310T1600Z-090311T0000Z/
/O.NEW.KLUB.FW.W.0013.090310T1800Z-090311T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-
426 AM CDT TUE MAR 10 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT 
THIS EVENING ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE AND NORTHERN
SOUTH PLAINS BECAUSE OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND 
EXTREME FIRE DANGER...

THIS RED FLAG WARNING REPLACES THE FIRE WEATHER WATCH FOR THE SAME
AREA.

WEST WINDS WILL INCREASE INTO THE 20 TO 25 MPH RANGE AT THE
20-FOOT LEVEL THIS AFTERNOON WHILE RELATIVE HUMIDITY VALUES DROP
TO BETWEEN 10 AND 15 PERCENT. COMBINED WITH EXTREME FIRE
DANGER...THESE CONDITIONS WILL CREATE AN ENVIRONMENT FAVORABLE FOR
THE RAPID SPREAD OF WILDFIRE ACROSS THE EXTREME SOUTHERN PANHANDLE
AND THE NORTHERN SOUTH PLAINS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
000 
WWUS84 KLUB 102038
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT TUE MAR 10 2009

...WIDESPREAD RED FLAG CONDITIONS NOT EXPECTED TO DEVELOP...

.PROLONGED CLOUD COVER OVER THE REGION HAS HELPED TO KEEP WIND
SPEEDS LOWER THAN FORECAST AND MOISTURE LEVELS IN THE LOW LEVELS
OF THE ATMOSPHERE HIGHER THAN FORECAST. ALTHOUGH A FEW LOCATIONS
ACROSS THE FAR SOUTHWESTERN PANHANDLE AND FAR NORTHWESTERN SOUTH
PLAINS MIGHT BRIEFLY HIT RED FLAG WARNING CRITERIA...THE THREE
HOUR REQUIREMENT ACROSS THE RED FLAG WARNING AREA WILL NOT BE
MET THUS THE RED FLAG WARNING IS CANCELED.

TXZ021>024-027>030-102145-
/O.CAN.KLUB.FW.W.0013.000000T0000Z-090311T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-
338 PM CDT TUE MAR 10 2009

...RED FLAG WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELED THE RED
FLAG WARNING. 

PROLONGED CLOUD COVER OVER THE RED FLAG WARNING AREA HAS KEPT WIND
SPEEDS FROM INCREASING AND MINIMUM RELATIVE HUMIDITY LEVELS FROM
DECREASING INTO THE RANGE REQUIRED FOR A RED FLAG WARNING.
THUS...THE WARNING HAS BEEN CANCELED. HOWEVER...BREEZY CONDITIONS
AND WARM TEMPERATURES WILL CONTINUE TO RESULT IN A HIGH FIRE
DANGER ACROSS THE NORTHWESTERN SOUTH PLAINS THROUGH SUNSET.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 10, 3:59 AM CDT, 27 minutes earlier.

Area forecast discussion, Mar 10, 3:59 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
359 AM CDT TUE MAR 10 2009

.SHORT TERM...
A SHARP UPPER LEVEL TROF WAS SWINGING OUT THROUGH THE CENTRAL AND
NORTHERN ROCKIES THIS MORNING...WHILE A DEEP PLUME OF SUBTROPICAL
MOISTURE CONTINUED TO STREAM NORTHEASTWARD THROUGH THE TEXAS SOUTH
PLAINS. LIFT WAS GENERATING A SIZABLE AREA OF LIGHT SHOWERS AND EVEN
A FEW THUNDERSTORMS OVER THE ROLLING PLAINS...THESE SHOULD GRADUALLY
EDGE TO THE EAST BEFORE DISSIPATING AROUND MID MORNING. LOW LEVEL
WINDS WILL VEER TO THE WEST...INCREASING TO WINDY LEVELS OVER
NORTHERN AREAS ON THE CAP-ROCK AND BREEZY ELSEWHERE...AS THE UPPER
TROF MOVES OUT INTO THE NORTHERN AND CENTRAL HIGH PLAINS THIS
AFTERNOON. COMPRESSIONAL WARMING AND DRYING WILL FOLLOW...PUSHING
TEMPERATURES WELL INTO THE 70S FOR MOST AREAS ON THE CAP-ROCK AND
LOWER OR MID 80S OVER THE ROLLING PLAINS...AS MOISTURE PLUME
GRADUALLY THINS.

TODAY WILL BE THE FINAL WARM DAY OF THE RECENT WARM SPELL...AS A
CANADIAN COLD FRONT SLIPPING THROUGH THE NORTHEAST TEXAS PANHANDLE
THIS MORNING SURGES SOUTHWARD THIS EVENING BEHIND THE SURFACE LOW
PULLING EAST. STRONG PRESSURE RISES CURRENTLY PROGGED MOSTLY THROUGH
EASTERN ZONES SHOULD GENERATE A PERIOD OF WINDY CONDITIONS BEHIND
FRONT OVER AT LEAST THE NORTHERN ROLLING PLAINS...BUT POSSIBLY
FURTHER SOUTH AS WELL. TEMPERATURES EXPECTED TO FALL BELOW FREEZING
ACROSS NORTHERN AREAS ON THE CAP-ROCK WITH MID TO UPPER 30S
ELSEWHERE. MCQUEEN

&&

.LONG TERM...
LONG TERM FORECAST FOCUS WILL BE ON THE CHANCES FOR PRECIPITATION
FROM MIDWEEK THROUGH THE FIRST PART OF THE WEEKEND. BY DAYBREAK ON
WEDNESDAY...THE COLD FRONT THAT PASSED THROUGH WILL BE WELL SOUTH
OF THE AREA WITH THE FRONT IN SOUTH TEXAS BY WEDNESDAY AFTERNOON.
AS A TROUGH APPROACHES FROM THE WEST MOIST AIR WILL SPREAD
NORTHWARD. THERE WILL BE SOLID MOISTURE FROM THE SURFACE THROUGH
MID LEVELS FROM WEDNESDAY AFTERNOON THROUGH SATURDAY NIGHT. MOIST
WEAK ISENTROPIC UPGLIDE WILL COMMENCE BEHIND THE FRONT ON
WEDNESDAY AFTERNOON. THE SREF AND GFS ENSEMBLE MEANS SHOW
PRECIPITATION STARTING AS EARLY AS WEDNESDAY MORNING ACROSS
SOUTHEASTERN PORTIONS OF THE FA. THE LIFT WILL GENERALLY REMAIN
LIGHT IN THE UPSLOPE FLOW REGIME. IT APPEARS AS THOUGH THERE MAY
BE A LULL IN THE PRECIPITATION ON FRIDAY BEFORE THE MAJOR PUSH OF
UPPER LEVEL ENERGY COMES OVER THE AREA. MODELS ARE IN GOOD
AGREEMENT WITH KEEPING THE UPPER DISTURBANCE AN OPEN WAVE AS IT
COMES ACROSS THE AREA ON FRIDAY NIGHT INTO SATURDAY MORNING. THE
GFS IS ONLY SLIGHTLY FASTER THAN THE EUROPEAN SOLUTION. IF THE
FASTER SOLUTION VERIFIES...PRECIPITATION WILL SHUT DOWN SOONER ON
SATURDAY. IN ADDITION...LIGHT SNOW WILL BE A POSSIBILITY ON FRIDAY
AND SATURDAY MORNING WITH MUCH COOLER TEMPERATURES EXPECTED THIS
WEEK.

THERE WILL BE A POSSIBLY OF ANOTHER QUICK MOVING SYSTEM TO COME
ACROSS THE AREA EARLY NEXT WEEK. THE EUROPEAN HAS THE FEATURE
FURTHER SOUTH THAN THE GFS SO MODEL INCONSISTENCIES PREVENT ANY
POPS IN THE FORECAST AT THE MOMENT. JDV

&&

.FIRE WEATHER...
DRY WINDY WEATHER EXPECTED TO DEVELOP AROUND MIDDAY ACROSS NORTHERN
SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE AS SURFACE LOW PRESSURE
DEEPENS ACROSS THE TEXAS PANHANDLE. WINDS EXPECTED TO BE SLIGHTLY
LOWER OVER NORTHERN ROLLING PLAINS AND CENTRAL SOUTH PLAINS.
ELEVATED MOISTURE LEVELS THIS MORNING WILL DELAY ON-SET OF RED FLAG
CONDITIONS...BUT THIS AREA IS STILL EXPECTED TO EXCEED BOTH THE WIND
AND HUMIDITY REQUIREMENTS. FRONT WILL PUSH SOUTHWARD DURING THE
EVENING...THOUGH WIND SPEEDS PROBABLY WILL LOWER PRIOR TO THE FRONT
FOR MOST OF THE AREA. MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        68  26  45  26  43 /   0   0   0  10  10
TULIA         74  28  47  26  41 /  10   0  10  10  10
PLAINVIEW     75  30  47  27  42 /  10  10  10  10  10
LEVELLAND     75  33  48  29  44 /  10  10  10  20  20
LUBBOCK       77  34  48  29  43 /  10  10  20  20  20
DENVER CITY   76  37  51  30  46 /  20  10  20  30  20
BROWNFIELD    77  37  48  30  45 /  20  10  20  30  20
CHILDRESS     83  33  49  31  41 /  20  10  10  20  10
SPUR          81  37  49  30  43 /  20  10  20  30  20
ASPERMONT     84  38  49  32  43 /  30  10  30  50  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030.

&&

05/01
Hazardous weather outlook, Mar 9, 11:45 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 PM CDT MON MAR 9 2009

TXZ021>044-110445-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1145 PM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE DANGER MAY OCCUR AGAIN OVER THE EXTREME SOUTHERN TEXAS
PANHANDLE AND NORTHERN SOUTH PLAINS FROM LATE TUESDAY MORNING UNTIL
EARLY TUESDAY EVENING...AS STRONG DOWNSLOPE WESTERLY WINDS DEVELOP
OVER THE REGION WHILE RELATIVE HUMIDITY VALUES FALL.

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.